Uncategorized

I take an SSRI for anxiety. Here’s what it’s like.

Several months ago, I talked about what it’s like seeing a therapist. Today, I want to talk a little about taking an SSRI for anxiety.

Americans, especially American Catholics, sometimes feel that taking drugs for mental health is cheating, taking the easy way out. I felt this way, too. I wanted to get better, to get control of my emotional life, and to learn better habits by the sweat of my brow, with discipline and hard work. It was bad enough to admit that I needed the help of a therapist. The idea of taking a drug to help the therapist help me? Unthinkable.

One of my goals in therapy has been to suss out the difference between mood swings I can control, and mood swings that are out of my control because of hormonal shifts. After a few months, I was able to pinpoint which distressing times were purely due to my cycle. It felt legitimate to try drugs to help myself through PMS, possibly PMDD, because I could see that this was a true, obvious chemical problem. So I decided to try taking Sertraline (generic Zoloft) for the second half of my cycle.

Without the drug, I find myself a huddled, paralyzed clot of paranoia, panic, and despair for two or three days every month. With the drug, I’m more sensitive and irritable toward the end of my cycle. In other words, it made life possible.

It worked so well, and the things I feared were simply not happening, so I thought, “There’s really no reason not to take this drug every day.” So, with trepidation, I started off at the lowest dose, and then increased to the next lowest dose after several months.

Here is what it’s like taking an anti-anxiety drug:

What I was afraid of:

I thought it would turn me into someone else. I was afraid it would make me some kind of blissed-out zombie who didn’t care about anything, and that taking away anxiety would mean changing who I was. I wanted to still care about the things I care about, and I wanted to be able to get upset, even to get mean, when the situation called for it.

I didn’t want to have part of my personality removed, and I didn’t want to lose control of the way I respond to the world. I am melancholic, and I see good things coming out of melancholy. I didn’t want to turn into a chirpy twerp who doesn’t understand suffering or darkness.

What actually happened:

The main effect I feel is an unstickiness. It’s as if, before the drug, I was trying to go about my day with this giant, hairy, tarball following me around. Any time something unpleasant came about — a fear, a worry, a conflict, an insult — the tarball would roll up to it and stick to it. Wherever I tried to go and whatever I tried to do, or think, or say, I’d have to deal with this revolting, sticky gob first — and everything else that happened in my day got stuck to it, whether it was truly related or not, until the whole day was sticky and tarry and awful.

The drug helps me to identify the things I wanted to get rid of — the uncontrollable anger, the panic, the paranoia, the obsessiveness — as foreign things, parasites, rather than important, functional aspects of my psyche. It’s had an untangling effect on how I perceive myself.

I don’t think this drug would be helping me at all if I weren’t also in therapy. It made it possible to put into practice the things my therapist has been telling me to do, which I wanted desperately to do. What it does is give me a little bit of space, a little bit of time, so I can stop and consider, “All right, how do I want to behave now?” And then I can choose. It doesn’t take my choice away, at all. It’s still me, all the way, for better or worse. I’m not a different person. I’m just myself with a little bit more freedom.

My therapist says that another of his clients is a teacher who had a hard time keeping his temper when the kids annoyed or defied him. This fellow described the drug’s effect as a force field that protected him from incoming missiles. He said he still felt them, but they didn’t hit home in the same way. I include this information because it’s different from what I experience, and it goes to show that the drug affects different people in all sorts of ways.

It also helps me sleep at night. Before the drug, I might suddenly pop awake and then lie there for three hours or more, literally quivering and shaking with guilt, fear, and worry over something like, “We’ve gotten out of the habit of taking vitamins every day.” None of the self-calming measures or mental exercises I tried had any effect on this torment. Now, I still have insomnia, and I still wake up and think about things that worry me, but I can say, “Yes, that is a real problem, but I will put it aside until morning.”

How it works with my spiritual life:

There are lingering fears, in many Catholic circles, that if we turn to secular sources for healing from emotional problems, we are supplanting prayer and hoping to find peace and meaning apart from Christ.

This could happen; but I’ve made a deliberate effort to make sure that whatever I learn in therapy gets put into service to my spiritual life, and my therapist respects how important that is to me. The drug has given me the opportunity to set aside or step around many of the lies, temptations, and bad habits that were blocking my prayer life. These obstacles are still there — I still accuse myself, complain to myself, look for distractions, protest that it’s pointless, see that I’m not 100% sincere, and so on — but I’m finding that space or time to pause, and then to say, “Yes, and so what? Let’s do this thing anyway. In the name of the Father . . . ”

Having a consistent prayer life is at the heart of any kind of spiritual growth, so this is an immense step forward.

Unpleasant side effects:

For the first couple of weeks, I got very sleepy — like, first trimester, drooling-with-my-head-on-my-chest-on-the-couch sleepy. This happened mainly in the evening, so I was still able to get my work done during the day; but I did feel dopey and disconnected during the day, too, at first. This wore off.

Nausea. This wore off faster than the sleepiness did.

Dampening of libido. This takes longer to wear off, but it does gradually subside as my body adjusts to the drug. This was probably the most distressing side effect, and the one which made me question whether the good effects were worth it.

These side effects happened when I first started taking the drug, and then they wore off; and then they cropped up again when I increased the dose. The second time, I knew they were temporary, so they wasn’t as worrisome.

Am I saying that Zoloft is the answer for everything?

Of course not. It doesn’t work well for some people. It makes some people worse. Some people don’t need it, and some people need something else — a different drug, a different dose, or a different plan of action altogether. My midwife prescribed the drug to me because she knew I was checking in regularly with my therapist, and that together, we would make changes if necessary.

I’m just telling you my experience. I’ll be glad if this helps you make up your mind, if you’re trying to make a decision. Some caution is warranted, but other fears turned out to be pure prejudice, and I was glad to be proven wrong.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s